Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

July 28, 2020Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 28, 2020, 1:33 AM EDT for Lewis County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 1:33 AM EDT (05:33 UTC)
Expired
Jul 28, 2020, 2:15 AM EDT
In force
42 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS81 KBUF 280533
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
133 AM EDT Tue Jul 28 2020

NYZ006-008-280615-
Oswego-Lewis-
133 AM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS AND EAST CENTRAL
OSWEGO COUNTIES...

At 132 AM EDT, a strong thunderstorm was located near Highmarket, or
16 miles north of Camden, moving east at 35 mph.

Winds in excess of 40 mph and brief heavy rainfall are possible with 
this storm.

Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig, Port Leyden,
Lyons Falls, Constableville, Turin, Osceola, West Leyden, Mohawk
Hill, North Osceola, Swancott Mill, Talcottville and Brantingham.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4342 7554 4348 7579 4368 7578 4373 7513
      4361 7511
TIME...MOT...LOC 0532Z 266DEG 29KT 4356 7566 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 27, 10:37 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 10:37 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1037 PM EDT Mon Jul 27 2020

.SYNOPSIS...
Showers and thunderstorms ahead of a cold front will produce
locally heavy rainfall overnight. It will be notably cooler and
less humid behind the cold front on Tuesday. There may be a few
showers or storms during the rest of the work week, but the
vast majority of the time will be dry.

&&

.NEAR TERM /THROUGH TUESDAY/...
A cold front across western Lake Erie late this evening will
move slowly eastward across the area overnight. This will
produce a steadier round of showers with embedded thunderstorms
which will enter Western New York just before midnight and move
across the rest of the area overnight. Precipitable water
values still near 2 inches ahead of this front, so there remains
a potential for locally heavy rainfall. Weak flow and left over
lake breeze boundaries may support cell training. However the
modest flow of about 25 knots at 700 mb will minimize the severe
weather risk.

Showers and storms will end from west to east late tonight, and
the front will usher in a much drier air mass. Dew points in the
lower 70s ahead of the front will drop into the lower to mid 60s
by daybreak.

Somewhat cooler and much less humid conditions occur Tuesday in wake
of front. Skies will turn mostly sunny late morning into the
afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
An upper level low will track from Eastern Ontario to Eastern Quebec
during this period. This will cause a few different opportunities
for some active weather as shortwave troughs round the base of the
larger scale trough.

Wednesday still looks like the best chance for showers and some
thunderstorms as embedded shortwave trough approaches from the
Central Great Lakes during peak heating and when instability is
maximized maybe with MLCAPES as high as 1000 j/kg. NW flow will
favor most activity developing inland from the lakes. The trough
will be slow to move through and there will still be the chance for
showers on Thursday across the area. Instability will be low enough
to result in only a minimal chance for thunder.

Temperatures on Wednesday and Thursday will be in the low to mid 70s
across the higher terrain, and in the upper 70s to low 80s for the
lower elevations.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The axis of the upper level trough will continue its sweep across
the Eastern Great Lakes and New England Friday and Saturday. For
Friday, slight chances will diminish throughout the day for the
eastern portions of the forecast region as the associated surface
low tracks northeast into New England. Otherwise, the remaining
parts of the region will remain dry.

Dry conditions will last through the first half of the weekend as a
large area of surface high pressure pushes southeast into the Great
Lakes from southeastern Quebec. Meanwhile, an area of low pressure
will develop from a prominent shortwave over the Mississippi Valley
Saturday and will track northeastward toward the Ohio Valley and
Eastern Great Lakes Saturday night and Sunday. Expect chances for
showers to increase late in the day Sunday through Monday. Long
range model guidances have disagreements with timing, strength and
placement of this system. While the ECMWF develops and tracks a
better organized low, the GFS and Canadian have less organized
system and therefore kept chances for showers for the Sunday
afternoon through Monday timeframe due to the uncertainty in timing.
Will have to keep an eye as to what will play out as the event
approaches.

Otherwise, throughout the period temperatures will remain near
normal with highs ranging in the mid to upper 70s along the higher
terrain, and upper 70s to low 80s in the lower elevations.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
An area of showers with some embedded thunderstorms will move
across western New York between 03Z and 09Z. This will result in
areas of MVFR or lower conditions in heavier rains. Lingering
moisture behind this will result in stratus and perhaps some fog
with a few hours of MVFR/IFR conditions likely late tonight
before drier air moves in behind the cold front.

Drier air will mix out most of the cloud cover during the day
Tuesday with widespread VFR conditions developing.

Outlook...

Tuesday night...VFR.
Wednesday through Friday...Mainly VFR. Scattered showers. River
valley fog possible across the Western Southern Tier early each
morning.
Saturday...VFR.

&&

.MARINE...
Winds have dropped off slightly, enough so to drop the Small
Craft Headlines on Lake Erie. There still will be a moderate
southwesterly flow which will veer to the W/NW late tonight
with the passage of a cold front.

Moderate west to southwest winds will be in place on Tuesday as fair
weather will return to the region. Somewhat choppy conditions will
once again be in place for the east end of Lake Ontario...
specifically north of Mexico Bay.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/RSH
NEAR TERM...Apffel/JLA/RSH
SHORT TERM...JLA/SW
LONG TERM...EAJ
AVIATION...Apffel
MARINE...Apffel/JLA/RSH
Hazardous weather outlook, Jul 27, 7:56 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
756 PM EDT Mon Jul 27 2020

NYZ001>003-010>013-019>021-085-290000-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
756 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

There is a small chance that thunderstorms will produce locally
heavy rainfall and flooding tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-290000-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
756 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
756 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 27, 10:39 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1039 PM EDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HEAVY RAIN       MEDINA                  43.22N  78.39W
07/27/2020  M7.03 INCH       ORLEANS            NY   TRAINED SPOTTER

            STORM TOTAL.

&&

EVENT NUMBER BUF2000919

KRA
Local storm report, Jul 27, 10:47 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1047 PM EDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HEAVY RAIN       4 E MEDINA              43.23N  78.31W
07/27/2020  M5.27 INCH       ORLEANS            NY   MESONET

            STORM TOTAL.

&&

EVENT NUMBER BUF2000920

JAM
Special weather statement, Jul 28, 12:39 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1239 AM EDT Tue Jul 28 2020

NYZ003-010>013-280515-
Livingston-Wyoming-Genesee-Monroe-Northern Erie-
1239 AM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WYOMING...EAST CENTRAL
ERIE...NORTHWESTERN LIVINGSTON...SOUTHWESTERN MONROE AND SOUTHERN
GENESEE COUNTIES...

At 1238 AM EDT, a strong thunderstorm was located over Darien Lakes
State Park, moving east at 45 mph.

Winds in excess of 40 mph and brief heavy rainfall are possible with
this storm.

Locations impacted include...
Batavia, Darien Lakes State Park, Marilla, Le Roy, Bennington, Alden,
Attica, Pavilion, York, Stafford, Covington, Corfu, Alexander,
Wyoming, East Bethany, Cowlesville, Bethany Center and Dale.

This includes Interstate 90 near exit 47.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4278 7846 4278 7855 4292 7861 4306 7789
      4279 7785 4276 7846
TIME...MOT...LOC 0438Z 262DEG 37KT 4288 7840

Welch
Special weather statement, Jul 28, 12:56 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1256 AM EDT Tue Jul 28 2020

NYZ006-008-280530-
Oswego-Lewis-
1256 AM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS AND
NORTHEASTERN OSWEGO COUNTIES...

At 1255 AM EDT, a strong thunderstorm was located near Pulaski, or 8
miles southeast of Sandy Island Beach State Park, moving east at 30
mph.

Winds in excess of 40 mph and brief heavy rainfall are possible with
this storm.

Locations impacted include...
Pulaski, Redfield, Richland, Orwell, Sandy Creek, Lacona, Altmar,
Osceola, Kasoag, North Osceola, Smartville and Salmon River
Reservoir.

This includes Interstate 81 between exits 35 and 37.

If outdoors, consider seeking shelter inside a building.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4348 7581 4344 7584 4350 7619 4367 7612
      4367 7564 4345 7565
TIME...MOT...LOC 0455Z 272DEG 25KT 4355 7607

Welch
Special weather statement, Jul 28, 1:13 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
113 AM EDT Tue Jul 28 2020

NYZ003-011>013-020-021-280600-
Cattaraugus-Allegany-Livingston-Wyoming-Genesee-Monroe-
113 AM EDT Tue Jul 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...LIVINGSTON...NORTHERN ALLEGANY...SOUTHWESTERN MONROE
AND SOUTHEASTERN GENESEE COUNTIES...

At 113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pavilion to near Arcade. Movement
was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Le Roy, Perry, Warsaw,
Avon, Mount Morris, Honeoye Falls, Pavilion, Conesus, Caledonia,
Lima, Arcade, Scottsville, Portageville, Houghton, Yorkshire, Rush
and York.

This includes Interstate 390 between exits 5 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4244 7859 4253 7851 4254 7846 4257 7846
      4301 7804 4305 7753 4238 7778
TIME...MOT...LOC 0513Z 264DEG 35KT 4293 7804 4246 7849

RSH
Special weather statement, Jul 28, 1:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
133 AM EDT Tue Jul 28 2020

NYZ006-008-280615-
Oswego-Lewis-
133 AM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS AND EAST CENTRAL
OSWEGO COUNTIES...

At 132 AM EDT, a strong thunderstorm was located near Highmarket, or
16 miles north of Camden, moving east at 35 mph.

Winds in excess of 40 mph and brief heavy rainfall are possible with
this storm.

Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig, Port Leyden,
Lyons Falls, Constableville, Turin, Osceola, West Leyden, Mohawk
Hill, North Osceola, Swancott Mill, Talcottville and Brantingham.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4342 7554 4348 7579 4368 7578 4373 7513
      4361 7511
TIME...MOT...LOC 0532Z 266DEG 29KT 4356 7566

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:39 AM EDTSpecial Weather StatementBUFGenesee36 min
Jul 28, 12:56 AM EDTSpecial Weather StatementBUFOswego34 min
Jul 28, 1:13 AM EDTSpecial Weather StatementBUFLivingston, Wyoming47 min
Jul 28, 1:58 AM EDTSpecial Weather StatementBUFLivingston, Ontario47 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.